Capsaicin for Cannabinoid Hyperemesis Syndrome

Today’s pearl is a nontraditional treatment for nausea/vomiting in patients with Cannabinoid Hyperemesis Syndrome.

An easy and topical option for patients with symptoms refractory to normal therapies

Today’s pearl focuses on capsaicin in the treatment of Cannabinoid Hyperemesis Syndrome (CHS). If you haven’t seen a case of this yet, you probably will soon with the increased availability of marijuana in the United States.

For a full review of CHS diagnosis, pathophysiology, and treatment, take a look at these two open-access articles (Sorensen 2017, Lapoint 2018). Traditional therapies that may be effective include: hot showers, IV fluids, benzodiazepines, haloperidol or droperidol (Lee 2019), and sometimes antiemetics.

Capsaicin cream is a great adjunctive therapy (yes, the over-the-counter product). While the published data so far are of low methodological quality, they do support a favorable risk-benefit profile as an adjunctive treatment option (McConachie 2019). A new ED study from Colorado found that, while ED LOS was not impacted with capsaicin use, there were less total medications administered and a decrease in opioid requirements to treat the pain (Wagner 2019). Based on the increasing amount of supporting literature and low risk associated with its use, capsaicin can be considered as first-line treatment in cases of clear diagnosis or with recurrent presentations.

So how does one use capsaicin cream?

  • Apply capsaicin cream (0.075%) topically to the abdomen and/or back of arms up to three times daily (may cause initial discomfort)
    • Caution: Use gloves to apply and wash hands thoroughly after application. Discontinue use if the patient develops significant skin irritation or chemical burns.
    • Caution: Use an occlusive dressing or barrier cream if applying near the face, eyes, nipples, perineum, or any broken skin.

#20

Author: Bryan D. Hayes, PharmD

Attending Pharmacist, Emergency Medicine and Toxicology, Massachusetts General Hospital; Assistant Professor of EM, Harvard Medical School

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s